Massachusetts, 2020

Hail and Damaging Winds in Massachusetts, July 30, 2020

July 30, 2020 · NWS BOX · 12 events in 3 counties and zones

A cold front brought scattered severe storms to Massachusetts during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front brought scattered severe storms to Massachusetts during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 30, 3:34 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 30, 3:34 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
434 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front will bring scattered showers and storms to southern
New England during this evening. The cold front stalls out near
the south coast overnight and Friday morning, with a continued
chance for showers or an isolated thunderstorm mainly across RI
and southeast MA. Drier weather returns for Friday afternoon
and Saturday as high pressure builds into the region. A warm
front moves across the region Sunday bringing increasing
humidity early next week, along with the risk for
showers/thunderstorms. Tropical weather moves up the East Coast
Monday and may bring showers/thunderstorms to Southern New
England Monday night and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

430 pm update...

A slow moving cold front was working its way into eastern and
southern New England late this afternoon. Although mid level lapse
rates were not very steep, late afternoon temps ranging from 85 to
90 across much of the region allowed for surface-based Cape from
1000-2000 J/kg. Effective vertical shear is 40-50 kt in our area. So
during late this afternoon and early this evening, expecting
isolated to scattered thunderstorms crossing our area ahead of and
along the front. A few storms could produce locally damaging wind
gusts through early this evening. SPC continued the marginal severe
risk to cover all of our County Warning Area.

The cold front moves through most of southern New England tonight,
but stalls out likely near the south coast as a weak open wave forms
along the front. This will provide a focus for some lingering
showers and isolated thunderstorms overnight, mainly south of the
Mass Pike. In addition, while northern MA should see some decreasing
clouds, we should retain cloud cover closer to the front. Without a
change in airmass over the immediate shoreline of southern RI/MA and
the Cape/Islands, we also expect to have a renewed period of stratus
and fog in that area.

Farther north, looking at drying conditions and decreasing cloud
cover. Overnight lows in the 60s across northern MA and most of the
interior, upper 60s to low 70s generally from Hartford to Boston and
points south.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...

Friday...

We likely start Friday morning with the cold front still stalled
along south coastal New England as the weak open wave moves along
the front. This will likely allow for a continued chance for
showers/isolated thunderstorms across far southern New England
during the morning. During the afternoon as the front moves off the
coast, precip chances diminish and eventually we dry out. Expect
decreasing cloud cover from north to south during the day. Highs in
the low to mid 80s are near seasonal normals. Dew points in the 60s
will not be much of an improvement from Thursday.

Friday night...

High pressure and northerly flow brings dry conditions and mainly
clear skies overnight. With surface dewpoints remaining in the 60s
across the majority of the area, overnight lows will be comparable
or a couple of degrees higher. Best shot at upper 50s would be over
the interior high terrain.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...

Zonal upper flow over Southern New England late week changes during
the weekend as an upper trough from Central Canada digs over the
Great Lakes/Mississippi Valley. This will turn the upper flow over
the Eastern Seaboard south-southwest by Sunday. Meanwhile, an upper
ridge remains parked over the West Atlantic. The trough and ridge
remain in place the first half of the week, with some signs of
breaking down late week.

Height fields at 500-mb remain above normal through Wednesday of
next week, then show signs of trending normal Thursday next. Expect
temperatures either normal or warmer than normal through the period.

Mass fields are similar through the weekend, then diverge early to
mid next week. Confidence is high this weekend, then low-moderate
next week.

Details...

Saturday...

High pressure brings fair weather and light wind. Possibly some
diurnal cumulus above 5000 feet. The light flow should allow for sea
breezes along the coasts in Eastern MA and RI.  Mixing will reach
800 mb, tapping temps of 11-12C at that level which would support
surface max temps of 85 to 90.

Increasing clouds Saturday night ahead of an approaching warm front,
with winds trending southeast to south overnight. Warm south-
southwest winds aloft moving over the front may generate lift for
showers late at night, mainly in Western MA and Nrn CT. Increasing
dew points over the waters may generate some fog areas along the
South Coast. Min temperatures should be 65F to 75F.

Sunday-Monday

Shortwave moves around the digging Great Lakes trough.  The
shortwave moves up the St roughly Lawrence Valley, pulling a
warm front up from the south. Warm moist air lift over this
front, generating showers/thunder for Srn New England on Sunday.
PW values reach 2 inches, showing potential for local
downpours.

Monday will be a very warm, very humid day. The shortwave from the
St Lawrence Valley will sweep east, bringing the right entrance
region over Srn New England. Models also show a surface cold front
sweeping through Northern New England, with the question being
how far south it will reach before becoming parallel to the
upper flow and stalling. Mixing to 850 mb will tap temps of 18C,
supporting max sfc temps in the upper 80s and low 90s.
Stability parameters support some daytime convection along/ahead
of the cold front, so the forecast for Monday will include
showers/thunder with local downpours.

Monday night-Tuesday...

Concern then focuses on Isaias, currently a tropical storm. As
noted above, the upper flow will feature a trough over the Great
Lakes/Ohio Valley while a ridge sits over the West Atlantic.
This sets up a channel up the East Coast that could potentially
aim tropical weather into Srn New England. We are still five
days out, with an uncertainty of up to 500 miles in the track
the storm would take. Boston and Halifax NS are 500 miles
apart...Albany NY and the area SE of the 40/70 benchmark are 500
miles apart. That's a lot of territory. The storm will need to
be watched closely. For now, the forecast anticipates
showers/thunder moving in Monday night and continuing into
Tuesday. Clouds will keep temperatures warmer than normal at
night and close to normal values in the day.

Wednesday-Thursday...

Upper trough to our west shows signs of breaking down, but remains
in place to direct showers/thunder our way Wednesday, with a lower
risk on Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

2030z update...

Through 00Z...Moderate confidence, mainly due to timing of
convection. Mainly VFR ceilings with ISOLD-SCT SHRA/TSRA as a cold
front moves into the area. Any thunderstorm capable of brief
MVFR/IFR conditions and locally gusty winds.

Overnight...Moderate confidence. Mainly VFR while cold front sags
toward the South Coast/Cape but stalls out. Best chances for
overnight SHRA/-TSRA mainly across RI and southeast MA. IFR
stratus/fog possible along the immediate south coasts of MA/RI and
the Cape/Islands.

Friday...Moderate confidence.

Mainly VFR. Cape and Islands improving from IFR to VFR during
the morning. Lingering chance for SHRA/TSRA south coastal MA/RI
during the morning, with brief MVFR conditions possible along
that area. Becoming drier in the afternoon.

Friday Night...High confidence.

VFR with light north winds.

KBOS Terminal...High confidence in TAF, except chance of a brief
SHRA or TSRA mainly through 00Z.

KBDL Terminal...High confidence in TAF, except chance of a brief
SHRA or TSRA mainly through 00Z.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Sunday: VFR with areas of MVFR possible. Chance SHRA, slight
chance TSRA.

Sunday Night: VFR with MVFR conditions possible. Chance SHRA,
slight chance TSRA, patchy BR.

Monday: VFR with areas of MVFR possible. Breezy. Chance SHRA,
slight chance TSRA.

Monday Night through Tuesday: Mainly MVFR, with areas VFR
possible. Breezy. SHRA likely, slight chance TSRA.

&&

.MARINE...

Tonight...

A cold front will approaches the waters tonight, then should stall
near the south coast later tonight into Friday. Could see isolated
to scattered showers, with a few thunderstorms possible. stronger
gusts in thunderstorms this afternoon and evening. Reduced
visibility in areas of fog possible along the south coast with
visibility below 1 mile possible. Southwest winds around 10 kts
becoming W/NW with seas 2 to 4 feet.

Friday...

Slow moving front lingers over the southern waters during the
morning before moving south of the area during the day. Isolated
showers and a thunderstorm are possible in the morning, with drier
conditions for the afternoon. Areas of fog linger early in the
morning then visibility improves. Light northwest winds to
start the day for most of the waters, then becoming variable
with local sea breezes. Seas 2 to 4 feet.

Friday night...

North winds 5 to 10 kt but seas could build to 3 to 5 ft on the
southern outer coastal waters.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Patchy fog. Areas of visibility 1 to 3 nm.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Monday through Monday Night: Winds less than 25 kt. Local rough
seas up to 7 ft during the day and up to 10 ft Monday night.
Chance of rain showers, slight chance of thunderstorms.

Tuesday: Winds less than 25 kt. Rough seas up to 18 ft. Chance
of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ006>008.
MARINE...None.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Hazardous weather outlook, Jul 30, 3:36 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
436 PM EDT Thu Jul 30 2020

CTZ002>004-MAZ002>024-026-RIZ001>005-312045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
436 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County and northern
Rhode Island.

.DAY ONE...Tonight.

Scattered thunderstorms cross southern New England through early this
evening, with a chance for a storm or two producing damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RIZ006>008-312045-
Washington RI-Newport RI-Block Island RI-
436 PM EDT Thu Jul 30 2020

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

Scattered thunderstorms cross southern New England through early this
evening, with a chance for a storm or two producing damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-312045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
436 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 30, 3:00 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020

MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020

...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTY SHORTLY...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
      4237 7271 4247 7299 4252 7297 4256 7298
      4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309

Frank

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 30, 3:49 PM EST to 3:50 PM EST
Where
Franklin County, 0.95 mi W of Deerfield to 0.67 mi ENE of Bardwell
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.550, -72.619

In Deerfield, there were numerous trees reported down with some significant damage. Multiple trees and power lines were down on Upper Road and Lower Road. A section of a roof was blown off a building on Lower Road. Trees and power lines were down, trapping a car, on Hawks Road. A tree was down on I-91 southbound between mile markers 40 and 41. Multiple trees were down on Mill Village Road.

Thunderstorm Wind, Franklin

When
July 30, 4:00 PM EST
Where
Franklin County, 1.88 mi N of Lock Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.527, -72.426

In Wendell, trees and power lines were down on West Street.

Thunderstorm Wind, Middlesex

When
July 30, 4:25 PM EST
Where
Middlesex County, 0.69 mi SW of Groton to 1.85 mi SSW of Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.612, -71.578

In Groton, a large tree was down on Farmers Row and power lines were down on West Street.

Thunderstorm Wind, Middlesex

When
July 30, 4:45 PM EST
Where
Middlesex County, 1 mi SSE of Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.566, -71.423

In Westford, a tree was down on Littleton Road.

Hail, Middlesex

When
July 30, 4:53 PM EST
Where
Middlesex County, 1.47 mi SSE of West Chelmsford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.600, -71.370

In Chelmsford, dime sized hail was reported.

Thunderstorm Wind, Middlesex

When
July 30, 4:55 PM EST
Where
Middlesex County, 0.85 mi NNW of South Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.582, -71.373

In Chelmsford, there were trees and wires down on Robin Hill Road.

Thunderstorm Wind, Middlesex

When
July 30, 5:05 PM EST
Where
Middlesex County, 0.62 mi SW of River Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.565, -71.290

In Billerica, there was a large tree and wires down on Birchwood Road.

Hail, Essex

When
July 30, 5:34 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.470, -70.960

In Lynn, dime sized hail was reported.

Thunderstorm Wind, Essex

When
July 30, 5:35 PM EST
Where
Essex County, 0.73 mi W of Lynn to 0.82 mi SSE of South Peabody
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.468, -70.964

In Lynn, there was a tree down on a house on Grove Street. There were multiple trees down on wires elsewhere in town including Fays Avenue.

Thunderstorm Wind, Essex

When
July 30, 5:35 PM EST
Where
Essex County, 0.54 mi W of Salem Maritime Nhs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.520, -70.931

In Peabody, there was a tree down on Bresnahan Street.

Thunderstorm Wind, Essex

When
July 30, 5:40 PM EST
Where
Essex County, 0.6 mi SW of Carletonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.513, -70.907

In Salem, there were several trees down on Highland Avenue at Proctor Street.

Thunderstorm Wind, Essex

When
July 30, 5:45 PM EST
Where
Essex County, 0.52 mi NE of Nahant
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.425, -70.912

In Nahant, there was a tree down on Pleasant Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910001, 910007, 910011, 910012, 909995, 910013, 910014, 909996, 910015, 910016, 910017, 910018.